Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 14, 2002, 2:04 PM EST for Jefferson County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2002, 2:04 PM EST (19:04 UTC)
- Expired
- Aug 14, 2002, 2:35 PM EST
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Jefferson County, IN
The radar
The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:06 PM EST | Thunderstorm Wind 75 E | Deputy, IN | Roofs were blown off several houses in Deputy. |
| Aug 14, 2:10 PM EST | Thunderstorm Wind 65 E | Deputy, IN | Trees were blown on to a house in Deputy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
070 WUUS53 KLMK 141904 SVRSDF INC077-141935- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 203 PM EST WED AUG 14 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 235 PM EST * AT 202 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WAKEFIELD...OR ABOUT 41 MILES NORTH OF LOUISVILLE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LANCASTER...DUPONT...WIRT AROUND 210 PM EST BRYANTSBURG...BELLEVIEW AROUND 220 PM EST CANAAN AROUND 225 PM EST DAMAGING WINDS...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:50 PM EST, 14 minutes earlier.
Area forecast discussion, Aug 14, 1:50 PM EST, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT WED AUG 14 2002 SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE FA WITH SOME OF THE STORMS PRODUCING MODERATE TO HEAVY RAIN AND EVEN SOME GUSTY WINDS. MORE WIDESPREAD CLOUDS ACCOMPANYING THE SHOWERS WILL KEEP TEMPERATURES COOLER THIS AFTERNOON. WITH DEW POINTS REMAINING HIGH TEMPERATURE CHANGE WILL BE VERY LITTLE TONIGHT. MODELS GENERALLY SIMILAR ALTHOUGH MODEL DISCUSSION INDICATES ETA MAY BE A LITTLE ON THE LOW SIDE WITH MOISTURE BUT STILL THE FAVORED MODEL. WILL SLOW DOWN ANY DECREASE IN MOISTURE AND KEEP SHOWERS IN FOR MOST OF PERIOD. FRONT OVER ILLINOIS WILL WEAKEN AS IT MOVES SOUTHEAST...LEAVING SOUTHERN INDIANA AND CENTRAL KENTUCKY IN THE VERY WARM AND MOIST AIR FOR AT LEAST THE NEXT SEVERAL DAYS. MODELS SHOW DEEPER MOISTURE REMAINING OVER MUCH OF FA AND THIS WILL MEAN A CONTINUING CHANCE OF SHOWERS FOR THE REST OF THE WEEK. WITH WEAK UPPER LEVEL SYSTEM MOVING ACROSS TONIGHT AND UPPER JET MOVING OFF TO THE NORTHEAST...SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE TONIGHT WITH SHOWERS GRADUALLY BECOMING MORE SCATTERED THURSDAY AND THURSDAY NIGHT WITH THE SCATTERED SHOWERS CONTINUING INTO NEXT WEEK. TEMPERATURES WILL STAY WARM WITH HIGHS IN THE MID AND UPPER 80S AND LOWS UPPER 60S TO LOWER 70S. SDF...NONE. SCHOLZ
In the hours before
Special weather statement, Aug 14, 12:05 PM EST, 1 hour 59 minutes before
KYZ028>043-045>049-053>057-063>067-073>078-081-082-142200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 105 PM EDT WED AUG 14 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS PARTS OF CENTRAL KENTUCKY...EAST OF INTERSTATE 65 THIS AFTERNOON AND EVENING. VERY WARM...MOIST AND UNSTABLE AIR REMAINS IN PLACE OVER CENTRAL KENTUCKY THIS AFTERNOON. SCATTERED STORMS WILL DEVELOP THIS AFTERNOON IN THE WARM AIR AHEAD OF A COLD FRONT AND ALONG OUTFLOW BOUNDARIES LEFT FROM THIS MORNING/S STORMS. AS TEMPERATURES RISE WELL INTO THE 80S THE STORMS WILL INTENSIFY. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WIND. HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.